AN OBESE 28-year-old woman with a long history of psychiatric problems had decreased vision in both eyes for 6 months. She reported that most of the visual loss occurred about 2 weeks prior to her visit.
Her medications included fluoxetine, diazepam, methylphenidate hydrochloride, and thioridazine. The thioridazine (800 mg 4 times daily) had been prescribed 8 weeks prior to her visit and had been taken as prescribed until 4 days before her examination.
Best-corrected visual acuity was 20/60 OD and 20/25 OS. There was a trace relative afferent pupillary defect in the right eye. Automated perimetry showed a superior arcuate defect in the right eye and nonspecific reduction in sensitivity in the left eye. Dilated fundus examination revealed a diffuse pigmentary retinopathy of the entire postequatorial fundus (Figure 1). Fluorescein angiography demonstrated confluent areas of punctate hyperfluorescence consistent with diffuse retinal pigment epithelial alteration secondary to acute thioridazine toxic effects (Figure 2).
Gaurav K. Shah, David B. Auerbach, James J. Augsburger, Peter J. Savino. Acute Thioridazine Retinopathy. Arch Ophthalmol. 1998;116(6):826–827. doi:10.1001/archopht.116.6.826